Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 25, 2021Riverside County, California

NWS Phoenix, AZ issued this special weather statement at Jul 25, 2021, 2:15 PM PDT for Riverside County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 2:15 PM PDT (21:15 UTC)
Expired
Jul 25, 2021, 3:00 PM PDT
In force
45 min
Issued by
NWS Phoenix, AZ

County Riverside County, CA

The radar

The San Diego radar (KNKX), 141 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS85 KPSR 252115
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
215 PM PDT Sun Jul 25 2021
 
CAZ560-563-564-568-570-252200-
Chuckwalla Mountains CA-Salton Sea CA-Chuckwalla Valley CA-
Chiriaco Summit CA-Joshua Tree NP West CA-
215 PM PDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 300 PM PDT...

At 215 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiriaco Summit, moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center, Chiriaco Summit, North Shore, Cottonwood Visitor
Center and Imperial Hot Mineral Springs.

This includes the following highways...
CA Interstate 10 between mile markers 74 and 106.
CA Route 111 near mile marker 55, and between mile markers 62 and 65.
CA Route 177 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 11598 3352 11595 3379 11594 3378 11567
      3380 11540 3350 11530 3335 11549 3341 11599
TIME...MOT...LOC 2115Z 019DEG 20KT 3362 11567 

$$

INS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 25, 12:37 PM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 25, 12:37 PM PDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1237 PM MST Sun Jul 25 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
A low pressure system will continue to drift across Arizona into SE
California early this week. With abundant moisture in place, showers
and thunderstorms will be efficient rain producers capable of heavy
amounts and localized flash flooding. However as the low pressure
system lifts out of the region, much warmer and drier weather will
temporarily return to the area during the middle of the week.
Another wave of low pressure may affect the region during the end of
the week bringing a return to more widespread shower and
thunderstorm activity.

&&

.DISCUSSION...
The center of an upper low has moved into far eastern Arizona early
this morning with numerous convectively enhanced vorticity centers
spinning around the periphery of the entire larger circulation.
Closest to the forecast area, the most notable MCVs are hovering
over northern Pima County, as well as descending south from Yavapai
County. Despite 00Z soundings showing decidedly moist adiabatic
profiles, forced ascent and small perturbations associated with
these features are tapping rich midlevel moisture and releasing the
remaining minimal MUCape (200-500 J/kg). 00Z HREF members
(particularly the WRF-ARW) have been capturing this evolution
accurately, and agree on these 2 MCV features consolidating over SW
Maricopa County early this morning. Fortunately, the unusually moist
environment has tempered any available instability limiting
convective potential. On the other hand, the unusually moist
environment is creating highly efficient rainfall rates in otherwise
pedestrian showers. Given this facet along with very wet antecedent
soils, will continue with Flash Flood Watch today though impacts may
be more muted and localized versus previous days.

The aforementioned upper low will drift directly over south-central
Arizona this afternoon into an environment that can only be
characterized as anomalously moist (00Z soundings near daily
maximums), yet highly overturned and convectively contaminated. Much
like the past several days, cloud cover should inhibit surface
insolation; however, persistent lift associated with the numerous
vorticty centers acting on the very juicy midlevel moisture profiles
will support scattered showers through much of central Arizona.
Likely the stronger, more robust deep convection will be relegated
to northern Arizona where a shortwave from southern Utah will become
absorbed into the southern Arizona low, and aligned favorably into
the 250mb right rear jet entrance region. CAMs are almost entirely
in agreement showing a well defined convective system charging
through Mohave County and potentially clipping La Paz and Riverside
counties this evening. NBM POPs in a 60-70% range in these areas
seem acceptable given the setup.

During the first part of the week, the upper low will migrate from
southern Arizona into the Los Angeles basin while the subtropical
ridge strengthens and expands into the central plains. This
evolution should bring a more subsident regime into the forecast
area as well as reintroducing a warmer elevated mixed layer on top
of the moist boundary layer. Seemingly, enough moisture and lift are
forecast to linger in the western CWA by the NBM to keep 50% or
greater POPs, though HREF members show very little activity
throughout the entire CWA Monday afternoon. Though low level
moisture will not be eliminated, there should be a modest reduction
Tues/Wed such that any showers/storms would be relegated to higher
terrain areas. And even these mountainous areas north and east of
Phoenix may have limited action given the more unfavorable flow
pattern. Nevertheless with the drying trend, temperatures will
rebound much closer to normal during the middle of the week.

Although difficult to assess smaller scale details among global
ensembles, there does appear to be very good agreement in bringing
another well defined closed easterly wave from the western Gulf of
Mexico up to Rio Grande valley into south-central AZ late this week.
While not quite as anomalous as the current weather system, there
are indications this next feature may be somewhat more dynamic than
the typical monsoon easterly wave in so much as the depth and jet
energy associated with the PV center. Certainly, moisture
availability should not be an issue and likely only minor timing and
placement issues will determine the eventual details as NBM POPs are
spread over an extended time frame owing to these uncertainties.

&&

.AVIATION...Updated at 1936Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Radar showed heavy rainfall occurring over portions of the metro
with the bulk of the rainfall situated over west Phoenix. Across
the eastern half of the metro, showers have remained isolated to
scattered in nature so far. Expect shower activity to continue
through the afternoon before tapering off. Any showers that impact
the terminals will result in MVFR to perhaps temporary IFR
visibilities. Low cigs down to as low as 2 kft are expected to
persist into the afternoon as showers continue. Cigs are then
expected to improve above 6 kft by this afternoon and evening.
HREF guidance shows cloud cover continuing to decrease going into
the overnight hours with only FEW-SCT decks expected aoa 8 kft.
Winds this afternoon will be tricky with shower activity resulting
in an increase in westerly winds. Not confident that these
westerly winds will persist but may be a temporary shift.

Southeast California/Southwest Arizona including KIPL and KBLH:
Radar was showing some isolated showers and thunderstorms
beginning to develop across parts of southeast California.
Isolated shower activity will be possible near the terminals this
afternoon so have VCSH in the TAFs. Any showers that do make it
near the terminals may result in locally heavy rainfall and
reduced visibilities along with gusty erratic winds. Expect this
activity to taper off going into the evening. SCT-BKN clouds are
expected to remain aoa 7 kft through the period. Winds will favor
an east to south/southeast component through the next 24 hours
with some gusts to around 20 kts possible this afternoon,
especially with any outflows.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Much drier conditions with temperatures closer normal will be common
during the middle of the week with a potential return to stormy, wet
weather by the weekend. While thunderstorms will be absent from most
areas during the middle of the week, a few storms could impact far
eastern districts though wetting rains may be very isolated. By the
weekend, storm chances in eastern districts increase better than 50%
with a returning threat of heavy rainfall. Otherwise, minimum
afternoon humidity values will range from 15-35% during the middle
of the week and closer to 25-50% into the weekend. Overnight
recovery will be mostly good to excellent in a 40-80% range. Apart
from thunderstorms, winds will favor typical daily upslope/drainage
patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ534-537>563.

CA...None.
&&

DISCUSSION...18
AVIATION...Smith
FIRE WEATHER...18

In the hours before

Local storm report, Jul 25, 12:33 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1233 PM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     FLASH FLOOD      2 ENE TOLLESON          33.47N 112.22W
07/25/2021                   MARICOPA           AZ   BROADCAST MEDIA

            SEVERAL LANES ON INTERSTATE 10 NEAR 75TH AVE
            AND 91ST AVE ARE FLOODED AND IMPASSABLE.

&&

JR
Local storm report, Jul 25, 12:42 PM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1242 PM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     FLASH FLOOD      3 N SUN CITY            33.65N 112.29W
07/25/2021                   MARICOPA           AZ   BROADCAST MEDIA

            WATER RESCUE AT 107TH AVE AND UNION HILLS.

&&

JR
Special weather statement, Jul 25, 12:43 PM PDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1243 PM PDT Sun Jul 25 2021

CAZ563-564-568-252015-
Chuckwalla Mountains CA-Salton Sea CA-Chiriaco Summit CA-
1243 PM PDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 115 PM PDT...

At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm near
North Shore, or 11 miles southwest of Chiriaco Summit, moving
southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chiriaco Summit, North Shore and Imperial Hot Mineral Springs.

This includes the following highways...
CA Interstate 10 between mile markers 74 and 92.
CA Route 111 between mile markers 51 and 56, and between mile markers
63 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 11605 3352 11595 3368 11595 3371 11594
      3370 11562 3334 11563 3348 11607 3350 11608
TIME...MOT...LOC 1943Z 032DEG 10KT 3358 11589

INS
Special weather statement, Jul 25, 1:24 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
124 PM PDT Sun Jul 25 2021

CAZ563-564-567-568-570-252115-
Chuckwalla Mountains CA-Salton Sea CA-Chuckwalla Valley CA-
Imperial Valley CA-Chiriaco Summit CA-
124 PM PDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 215 PM PDT...

At 124 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Chiriaco Summit, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chiriaco Summit, North Shore, Bombay Beach and Imperial Hot Mineral
Springs.

This includes the following highways...
CA Interstate 10 between mile markers 74 and 103.
CA Route 111 between mile markers 47 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 11598 3352 11595 3368 11595 3371 11594
      3370 11563 3374 11545 3350 11530 3329 11554
      3341 11599
TIME...MOT...LOC 2024Z 039DEG 9KT 3353 11560

INS
Local storm report, Jul 25, 1:33 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
133 PM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     FLASH FLOOD      1 SE GLOBE              33.38N 110.77W
07/25/2021                   GILA               AZ   TRAINED SPOTTER

            SIGNIFICANT FLOW THROUGH PINAL CREEK AT BEER
            TREE CROSSING AND JESS HAYES RD. IN GLOBE.

&&

JR
Special weather statement, Jul 25, 2:15 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
215 PM PDT Sun Jul 25 2021

CAZ560-563-564-568-570-252200-
Chuckwalla Mountains CA-Salton Sea CA-Chuckwalla Valley CA-
Chiriaco Summit CA-Joshua Tree NP West CA-
215 PM PDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 300 PM PDT...

At 215 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiriaco Summit, moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center, Chiriaco Summit, North Shore, Cottonwood Visitor
Center and Imperial Hot Mineral Springs.

This includes the following highways...
CA Interstate 10 between mile markers 74 and 106.
CA Route 111 near mile marker 55, and between mile markers 62 and 65.
CA Route 177 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 11598 3352 11595 3379 11594 3378 11567
      3380 11540 3350 11530 3335 11549 3341 11599
TIME...MOT...LOC 2115Z 019DEG 20KT 3362 11567

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:57 PM PDTAreal Flood AdvisoryPSRMaricopa5 hr
Jul 25, 4:45 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 25, 6:27 AM PDTAreal Flood AdvisoryPSRPinal3 hr
Jul 25, 7:14 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 25, 7:38 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 25, 7:57 AM PDTAreal Flood AdvisoryPSRPinal3 hr
Jul 25, 8:01 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 25, 8:45 AM PDTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Jul 25, 8:51 AM PDTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Jul 25, 9:00 AM PDTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Jul 25, 9:39 AM PDTAreal Flood AdvisoryPSRMaricopa17 min
Jul 25, 9:47 AM PDTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 25, 9:56 AM PDTFlash Flood Warning Considerable damage threatPSRMaricopa8 hr
Jul 25, 10:08 AM PDTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Jul 25, 10:16 AM PDTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 25, 10:41 AM PDTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 25, 12:11 PM PDTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 25, 12:35 PM PDTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 25, 12:54 PM PDTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 25, 2:10 PM PDTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 25, 2:14 PM PDTFlash Flood WarningPSRMaricopa3 hr
Jul 25, 2:18 PM PDTFlash Flood WarningPSRMaricopa3 hr
Jul 25, 3:29 PM PDTSpecial Weather StatementPSRLa Paz31 min
Jul 25, 4:02 PM PDTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jul 25, 11:59 AM PDTSpecial Weather StatementPSRRiverside31 min
Jul 25, 12:14 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Jul 25, 12:43 PM PDTSpecial Weather StatementPSRRiverside32 min
Jul 25, 1:12 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Jul 25, 1:24 PM PDTSpecial Weather StatementPSRRiverside51 min
Jul 25, 2:34 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside7 hr
Jul 25, 2:38 PM PDTSpecial Weather StatementPSRRiverside37 min
Jul 25, 3:14 PM PDTSpecial Weather StatementPSRRiverside31 min
Jul 25, 3:20 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside5 hr
Jul 25, 3:41 PM PDTSpecial Weather StatementPSRRiverside34 min
Jul 25, 4:01 PM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino29 min
Jul 25, 4:18 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside4 hr

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.